Florida, 2018

Hail and Damaging Winds in Florida, September 30, 2018

September 30, 2018 · NWS TAE · 6 events in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 30, 1:04 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 30, 1:04 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
304 PM EDT Sun Sep 30 2018

.NEAR TERM [Through Tonight]...

Convection is popping more or less on schedule this afternoon.  Main
focus area will be over the panhandle the next few hours.  A second
area of focus will spread from the I-75 corridor to the west as the
Atlantic seabreeze interacts with a pre-existing boundary across
south GA.  Very moist airmass in place means locally very heavy rains
are likely and there remains enough instability (3000+ J/KG CAPE)
for a strong to locally severe storm.  Storms will diminish quickly
around/after sunset with a few late night showers and storms
redeveloping over the waters.  Temperatures will be close to last
night's readings in line with latest guidance.

.SHORT TERM [Monday Through Tuesday Night]...

High pressure ridge overhead will remain in place through Tuesday
evening with moderate easterly flow persisting through the short
term. Precipitable waters will remain elevated and around 2 inches
through Monday and Tuesday to lend scattered chances for showers and
thunderstorms across the region. Most of the focus will be on the
east coast seabreeze as it moves inland, but we can also expect some
development along the Gulf coast seabreeze as it slowly moves
inland. temperatures are going to remain above normal and in the
lower 90s on Monday and Tuesday. Not expecting much relief at night
with nighttime lows in the low 70s.

.LONG TERM [Wednesday Through Sunday]...

Long term period beginning on Wednesday will see a gradual shift to
a drier pattern as the ridge of high pressure rebuilds across the
region. Easterly flow looks to continue through the long term period
but much drier air aloft will decrease precipitable waters across
the region to near 1 inch by the weekend. This will supress rain
chances for the latter part of the week and into the weekend. With
the ridge in place overhead, don't expect much relief in
temperatures with plenty of sunshine contributing to temperatures
around 90 degrees.

&&

.AVIATION [Through 18Z Monday]...

Will carry VCTS all sites and a tempo thunder everywhere but TLH
this afternoon through early evening. Plenty of moisture and
instability in place and convective triggers in the form of the
sea breeze and older convective boundaries all around. Expect
things to really get going storm-wise in the 19-20Z timeframe
then dissipate quickly after around 00Z. Additional thunderstorms
tmrw will generally hold off until after the 18Z expiration time.
Will likely be some low clouds and fog around ALY once again
late tngt.

&&

.MARINE...

Easterly flow around 10 to 15 knots will persist through the next
week with a chance for showers and thunderstorms every day. Seas
will be around 2 to 3 feet through the week.

&&

.FIRE WEATHER...

A summer-like pattern will continue through the next few days with
mainly afternoon and evening scattered showers and thunderstorms.
Relative humidity values will remain well above critical levels,
thus there are no fire weather concerns.

&&

.HYDROLOGY...

Hydrology concerns are low through the next 7 days. Flooding is
not anticipated but we can not rule out any slow moving thunderstorms
producing very localized minor flooding in poor drainage regions.
Drier conditions expected from Wednesday through next weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  89  72  90  72 /  50  50  20  40   0
Panama City   74  89  73  89  72 /  70  40  20  40  20
Dothan        70  87  69  88  69 /  60  30  10  30   0
Albany        72  88  71  89  71 /  60  20  10  30   0
Valdosta      71  89  71  89  69 /  50  50  20  50   0
Cross City    72  90  72  91  71 /  20  50  20  50  10
Apalachicola  76  87  74  86  75 /  40  40  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Johnstone
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Johnstone
MARINE...Dobbs
FIRE WEATHER...Godsey
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Sep 30, 1:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT SUN SEP 30 2018

FLZ112-302045-
Coastal Bay FL-
354 PM EDT SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAY COUNTY IN THE
PANHANDLE OF FLORIDA UNTIL 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Panama City Beach. This storm was moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Tyndall Air Force Base,
West Bay, St Andrews State Park, Gulf Lagoon Beach, Magnolia Beach,
Beacon Beach, Gulf Resort Beach, West Panama City, Bahama Beach,
Biltmore Beach, Edgewater Gulf Beach and Bid-a-Wee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8587 3028 8567 3007 8564 3015 8579
      3020 8591
TIME...MOT...LOC 1953Z 006DEG 4KT 3023 8578

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 51 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bay

When
September 30, 2:07 PM CST
Where
Bay County, 0.84 mi S of Bayou George
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.248, -85.541

Six trees were blown down on a property off John Pitts Road in the Bayou George area. This report was obtained via social media with video.

Thunderstorm Wind, Bay

When
September 30, 2:08 PM CST
Where
Bay County, 1.38 mi ENE of College Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
30.240, -85.550

Multiple trees were blown down in a pasture off Nadine Road. One tree fell on a fence.

Hail, Bay

When
September 30, 2:09 PM CST
Where
Bay County, 1.22 mi NNE of Hiland Park
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
30.207, -85.616

Nickel size hail was reported on Highway 231 north of Panama City.

Thunderstorm Wind, Bay

When
September 30, 2:10 PM CST
Where
Bay County, 0.6 mi W of College Station
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
30.230, -85.580

Fences and trees were blown down in the Bylsma Manor area.

Thunderstorm Wind, Bay

When
September 30, 2:12 PM CST
Where
Bay County, 0.6 mi E of (Pfn)panama City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
30.200, -85.670

A fence was partially blown over in the Forest Park area.

Thunderstorm Wind, Bay

When
September 30, 2:14 PM CST
Where
Bay County, Panama City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.170, -85.660

Several trees and power lines were blown down in the Panama City area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777860, 777861, 777865, 777862, 777863, 777864.